Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Bipolar or just extreme medication issues?
avatar
adb227 posted:
I have mild depression, and a persistent case of anxiety since I was a young girl. I am in my 40's and have tried a million combinations. I have now realized when I take Paxil or Lexapro I become bipolar ... more manic than anything. When I don't take meds, I am not bipolar. Just a little down and anxious/stressed. I am wondering if these meds are triggering and making some people worse?
I found that since I have been so medication sensitive, that I am going to go back to taking a mild dose of Ativan, which stabilizes my OCD, and social anxiety, without making me tired or spacey. I took a mild dose last year and never had to increase it.
I didn't want to take benzos so my doctor pushed me back on the Lexapro during the day and a small dose of Clonazepam at night ... Wow! I felt crazy, very manic and unable to focus. I would just hang out and suddenly the day would be over!
Please be careful if you are taking a more activating SSRI with Clonazepam ... my eyes dilated, my blood pressure went up and I just felt overwhelmed yet too happy.
I am starting to feel the drug companies aren't telling us the full story. I do not have any manic symptoms unless I am taking Lexapro. Please pay attention to yourself and what is going on, and I would appreciate hearing if anyone else has these issues, thank you.
Reply
 
avatar
ddnos responded:
Hi adb,

I'm sure that Dr. G. can address your post far better than I can, but one thing I do know is that each of us react to medications differently. In the beginning of trying meds, I took some that made me more depressed - but someone else took that same med and it helped them. So if Lexapro is causing you to become manic, then for whatever reason, your system is reacting to that medication in that way. It doesn't mean it's a bad med, just not good for you. So if it were me, I'd talk with my doc and made sure he/she knew that it was causing me to become manic and then try something else. There's no point in you staying on a med that increases your symptoms rather than decreases them, you know? Sometimes it just takes being very patient until finding the right med(s).

Also, meds don't make you become bipolar, nor does going off them make you not bipolar. If you've been accurately diag with bipolar, then you are regardless of meds. Again, I would encourage you to talk with your pdoc re this.

Take care,
Debbie
Forgiveness is letting go of the hope that the past could have been any different --Unknown
 
avatar
Joseph F Goldberg, MD responded:
Dear adb227,

The general thinking is that if an antidepressant causes agitation, speediness or other possible signs of mania, the antidepressant should be stopped. If those symptoms then all go away, we think of that as a side effect of the medicine. If they persist after the antidepressant's effects are no longer present, then we consider that an unmasking of bipolar disorder. People either do or do not have bipolar disorder; medicines like antidepressants can reveal that vulnerability if it is there but not "cause" bipolar disorder if the person doesn't already have the biological vulnerability.

Dr. G.


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Differentiating bipolar disorder from borderline personality disorderExpert
Borderline personality disorder is a condition in which people can very easily become angry and upset in response to stresses -- especially ... More
Was this Helpful?
107 of 124 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.